Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Dodge City, KS

August 18, 20124 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2012, 8:29 AM CDT for 4 counties in Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 8:29 AM CDT (13:29 UTC)
Expired
Aug 18, 2012, 9:15 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:30 AM CDTTSTM WND DMG3 Ne Bloom, KSA 24 FOOT STOCK TRAILER AND A 500 BUSHEL GRAIN CART WERE BLOWN OVER.
Aug 18, 8:30 AM CDTTSTM WND GST 75Ne Bloom, KSDIME SIZE HAIL WAS ALSO REPORTED AROUND THIS TIME AND LOCATION.
Aug 18, 8:45 AM CDTHAIL 14 Nnw Bloom, KS
Aug 18, 8:55 AM CDTHAIL 1.753 Ne Bloom, KS
Aug 18, 9:05 AM CDTHAIL 0.885 E Bloom, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS53 KDDC 181329
SVRDDC
KSC025-057-069-119-181415-
/O.NEW.KDDC.SV.W.0163.120818T1329Z-120818T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
829 AM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN SOUTHWEST KANSAS...
  FORD COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS...

* UNTIL 915 AM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOWELL...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOWELL...
  DODGE CITY...
  WRIGHT...
  FT. DODGE...
  WINDHORST...
  FORD...
  BLOOM...
  KINGSDOWN...
  MAINLY RURAL AREAS OF FORD...NORTHEASTERN MEADE...NORTHERN CLARK
  AND SOUTHEASTERN GRAY COUNTIES.


THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT 
WAS ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3784 9961 3743 9955 3719 9981 3723 10023
      3786 10035 3791 10014
TIME...MOT...LOC 1328Z 324DEG 29KT 3777 10014
WIND...HAIL 60MPH 1.00IN

$$

18
2 follow-up statements
352 
WWUS53 KDDC 181341
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 AM CDT SAT AUG 18 2012

KSC025-057-069-119-181415-
/O.CON.KDDC.SV.W.0163.000000T0000Z-120818T1415Z/
MEADE KS-GRAY KS-CLARK KS-FORD KS-
841 AM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FORD...
NORTHERN CLARK...SOUTHEASTERN GRAY AND NORTHEASTERN MEADE COUNTIES
UNTIL 915 AM CDT...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF BLOOM...AND MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FT. DODGE...
  MINNEOLA...
  BLOOM...
  KINGSDOWN...
  BUCKLIN...
  CLARK STATE LAKE...
  MAINLY RURAL AREAS OF FORD...NORTHEASTERN MEADE...NORTHERN CLARK
  AND SOUTHEASTERN GRAY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3723 10023 3767 10032 3782 10005 3784 9961
      3742 9956 3719 9981
TIME...MOT...LOC 1342Z 312DEG 34KT 3757 9994
WIND...HAIL 60MPH 1.00IN

$$

KRUSE
153 
WWUS53 KDDC 181351
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 AM CDT SAT AUG 18 2012

KSC025-057-069-119-181415-
/O.CON.KDDC.SV.W.0163.000000T0000Z-120818T1415Z/
MEADE KS-GRAY KS-CLARK KS-FORD KS-
851 AM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FORD...NORTHERN CLARK...SOUTHEASTERN GRAY AND NORTHEASTERN MEADE
COUNTIES UNTIL 915 AM CDT...

AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BLOOM...AND MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLOOM...
  KINGSDOWN...
  BUCKLIN...
  CLARK STATE LAKE...
  MAINLY RURAL AREAS OF NORTHEASTERN MEADE...NORTHERN CLARK...
  SOUTHEASTERN GRAY AND SOUTHERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3723 10023 3759 10029 3767 9998 3774 9960
      3742 9956 3719 9981
TIME...MOT...LOC 1351Z 315DEG 32KT 3750 9986
WIND...HAIL 60MPH 1.00IN

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:03 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 18, 7:03 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
703 AM CDT SAT AUG 18 2012

...UPDATED FOR SHORT TERM DISCUSSION...

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 658 AM CDT SAT AUG 18 2012

ANOTHER BATCH OF THUNDERSTORMS WAS HEADED SOUTHEAST TOWARD GARDEN
CITY, DODGE CITY, JETMORE AND KALVESTA. 70-90% POPS WERE MAINTAINED
THROUGH MID TO LATE MORNING TO THE SOUTHEAST OF THIS STORM CLUSTER.
SOME CLEARING WILL OCCUR AFTER THIS CONVECTIVE SYSTEM PASSES IN
THE MID AFTERNOON. IF AIRMASS RECOVERY OCCURS LATER THIS
AFTERNOON, THEN A FEW SURFACE BASED THUNDERSTORMS COULD BE POSSIBLE
AHEAD OF THE COLD FRONT THIS EVENING. SOME 20-30% STORM CHANCES
WERE MAINTAINED FOR THIS REASON INTO THE LATE AFTERNOON HOURS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 228 AM CDT SAT AUG 18 2012

AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO CENTRAL
PLAINS ON SUNDAY. SKIES WILL CLEAR AND BASED ON 850MB TEMPERATURES
TRENDS BETWEEN 18Z SUNDAY AND 00Z MONDAY THE PREVIOUS FORECAST STILL
APPEARS ON TRACK WITH HIGHS CLIMBING INTO THE LOW TO MID 80S.

A CLEAR AND COOL NIGHT CAN BE EXPECTED SUNDAY NIGHT AS THIS SURFACE
HIGH SLOWLY CROSSES WESTERN AND CENTRAL KANSAS. BASED ON WHERE THE
LIGHTEST WINDS WILL BE BETWEEN 09Z AND 12Z SUNDAY  AM LEANING
TOWARDS UNDERCUTTING THE COOLEST GUIDANCE WHILE STAYED CLOSE TO THE
MAV/MET ELSEWHERE.

ON MONDAY THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO CROSS THE
CENTRAL ROCKIES. THE GFS, NAM, AND ECMWF REMAIN IN DECENT AGREEMENT
WITH THIS NEXT SYSTEM EXITING THE ROCKIES AND CROSSING INTO THE
CENTRAL PLAINS LATE MONDAY NIGHT AND TUESDAY. AS THIS SYSTEM
CROSSING INTO THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH THE BETTER CHANCES FOR WIDESPREAD
PRECIPITATION BEING LATE MONDAY NIGHT/EARLY TUESDAY BASED ON THE
UPPER LEVEL JET DYNAMICS, 850-700MB MOISTURE AND IMPROVING
FRONTOGENESIS.

ONCE THIS SYSTEM EXITS THE CENTRAL PLAINS AND MOVES TOWARDS THE
LOWER MISSISSIPPI VALLEY THE MID LEVEL FLOW WILL BACK AND BECOME
MORE PERPENDICULAR TO THE ROCKIES. THIS ENHANCED DOWNSLOPE FLOW
SUGGESTS A WARMING TREND MID WEEK AS A TROUGH OF LOW PRESSURE AT THE
SURFACE BEGINS TO DEVELOP ALONG THE LEE OF THE ROCKIES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 632 AM CDT SAT AUG 18 2012

ANOTHER CLUSTER OF THUNDERSTORMS WILL AFFECT GCK/DDC BETWEEN 1230
AND 15 UTC. SOME HEAVY RAIN, WIND GUSTS AS HIGH AS 45 MPH AND
SMALL HAIL ARE POSSIBLE CLOSE TO THESE TERMINALS. OUTSIDE OF THE
STORMS, VFR CONDITIONS WILL PREVAIL. ISOLATED THUNDERSTORMS COULD ALSO
AFFECT THE HYS TERMINAL THROUGH 16 UTC. A COLD FRONT WILL PASS
THROUGH THE TERMINALS BY 03Z, WITH A WIND SHIFT TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  52  82  54 /  90  20  10   0
GCK  83  51  82  54 /  90  10  10  10
EHA  84  61  83  56 /  30  20  10  10
LBL  80  58  84  55 /  70  20  10  10
HYS  83  49  82  53 /  40  20  10   0
P28  81  59  84  55 /  80  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...FINCH
Hazardous weather outlook, Aug 18, 2:23 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
223 AM CDT SAT AUG 18 2012

KSZ030-031-043>046-061>066-074>081-084>090-191130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
223 AM CDT SAT AUG 18 2012 /123 AM MDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 6 TO 7 AM ALONG A
LINE FROM SCOTT CITY TO DIGHTON TO WAKEENEY AND THEN MOVE SOUTH
AND SOUTHEASTWARD THROUGH CIMARRON, DODGE CITY AND LARNED BY 10 AM TO
12 PM AND THEN TO MEDICINE LODGE, COLDWATER AND ENGLEWOOD BETWEEN
1 PM AND 3 PM. HAIL AS LARGE AS HALF DOLLARS IS POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL
PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 6 AM AND 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 18, 4:01 AM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT SAT AUG 18 2012

KSZ045-064-180945-
HODGEMAN-NESS-
401 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NESS AND NORTHERN HODGEMAN
COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NESS CITY...MOVING SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3817 9959 3813 10021 3851 10023 3867 9963
TIME...MOT...LOC 0901Z 304DEG 37KT 3846 9983

KRUSE
Special weather statement, Aug 18, 4:45 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT SAT AUG 18 2012

KSZ064-078-181030-
FORD-HODGEMAN-
445 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN AND NORTHERN FORD
COUNTIES...

AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF JETMORE...MOVING SOUTHEAST AT 25
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN HODGEMAN AND NORTHERN FORD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3769 9958 3771 10020 3805 10023 3825 9961
TIME...MOT...LOC 0945Z 311DEG 21KT 3805 10005

KRUSE
Special weather statement, Aug 18, 6:01 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 AM CDT SAT AUG 18 2012

KSZ088-089-181145-
CLARK-COMANCHE-
601 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND WESTERN COMANCHE
COUNTIES...

AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARK STATE LAKE...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CLARK AND WESTERN COMANCHE COUNTIES...INCLUDING THE
CITIES OF CLARK STATE LAKE AND PROTECTION...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3701 10006 3745 10007 3732 9929 3700 9920
TIME...MOT...LOC 1101Z 307DEG 23KT 3738 9981

KRUSE
Local storm report, Aug 18, 7:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 AM CDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     TSTM WND GST     5 NNW PIERCEVILLE       37.94N 100.72W
08/18/2012  E59.00 MPH       FINNEY             KS   ASOS

&&

RBURG
Local storm report, Aug 18, 8:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 AM CDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     DODGE CITY              37.76N 100.01W
08/18/2012  E60 MPH          FORD               KS   NWS EMPLOYEE

&&

MSCOTT
Local storm report, Aug 18, 8:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 AM CDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     4 NNW ENSIGN            37.71N 100.27W
08/18/2012  E50 MPH          GRAY               KS   TRAINED SPOTTER

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:25 AM CDTSpecial Weather StatementDDCLane50 min
Aug 18, 4:01 AM CDTSpecial Weather StatementDDCNess44 min
Aug 18, 4:45 AM CDTSpecial Weather StatementDDCHodgeman45 min
Aug 18, 6:01 AM CDTSpecial Weather StatementDDCClark, Comanche44 min
Aug 18, 7:50 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman40 min
Aug 18, 9:01 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.